Elements of large order on varieties over prime finite fields
Journal de théorie des nombres de Bordeaux, Volume 26 (2014) no. 3, pp. 579-593.

Let 𝒱 be a fixed algebraic variety defined by m polynomials in n variables with integer coefficients. We show that there exists a constant C(𝒱) such that for almost all primes p for all but at most C(𝒱) points on the reduction of 𝒱 modulo p at least one of the components has a large multiplicative order. This generalises several previous results and is a step towards a conjecture of B. Poonen.

Soit 𝒱 une variété algébrique fixée définie par m polynomes en n variables à coefficients entiers. Nous montrons qu’il existe une constante C(𝒱) telle que pour presque tout nombre premier p, tous les points de la réduction de 𝒱 modulo p, sauf peut-être C(𝒱) d’entre eux, possède une composante d’ordre multiplicatif grand. Ceci généralise plusieurs résultats précédents et constitue un pas en direction d’une conjecture de B. Poonen.

DOI: 10.5802/jtnb.880
Mei-Chu Chang 1; Bryce Kerr 2; Igor E. Shparlinski 3; Umberto Zannier 4

1 Department of Mathematics University of California Riverside, CA 92521, USA
2 Department of Pure Mathematics University of New South Wales Sydney, NSW 2052, Australia
3 Department of Computing Macquarie University Sydney, NSW 2109, Australia
4 Scuola Normale Superiore Piazza dei Cavalieri, 7 56126 Pisa, Italy
@article{JTNB_2014__26_3_579_0,
     author = {Mei-Chu Chang and Bryce Kerr and Igor E. Shparlinski and Umberto Zannier},
     title = {Elements of large order on varieties over prime finite fields},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     pages = {579--593},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {26},
     number = {3},
     year = {2014},
     doi = {10.5802/jtnb.880},
     mrnumber = {3320493},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.880/}
}
TY  - JOUR
AU  - Mei-Chu Chang
AU  - Bryce Kerr
AU  - Igor E. Shparlinski
AU  - Umberto Zannier
TI  - Elements of large order on varieties over prime finite fields
JO  - Journal de théorie des nombres de Bordeaux
PY  - 2014
SP  - 579
EP  - 593
VL  - 26
IS  - 3
PB  - Société Arithmétique de Bordeaux
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.880/
DO  - 10.5802/jtnb.880
LA  - en
ID  - JTNB_2014__26_3_579_0
ER  - 
%0 Journal Article
%A Mei-Chu Chang
%A Bryce Kerr
%A Igor E. Shparlinski
%A Umberto Zannier
%T Elements of large order on varieties over prime finite fields
%J Journal de théorie des nombres de Bordeaux
%D 2014
%P 579-593
%V 26
%N 3
%I Société Arithmétique de Bordeaux
%U https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.880/
%R 10.5802/jtnb.880
%G en
%F JTNB_2014__26_3_579_0
Mei-Chu Chang; Bryce Kerr; Igor E. Shparlinski; Umberto Zannier. Elements of large order on varieties over prime finite fields. Journal de théorie des nombres de Bordeaux, Volume 26 (2014) no. 3, pp. 579-593. doi : 10.5802/jtnb.880. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.880/

[1] O. Ahmadi, I. E. Shparlinski and J. F. Voloch, Multiplicative order of Gauss periods, Intern. J. Number Theory, 6, (2010), 877–882. | MR | Zbl

[2] I. Aliev and C. J. Smyth, Solving algebraic equations in roots of unity, Forum Math., 24, (2012), 641–665. | MR | Zbl

[3] F. Beukers and C. J. Smyth, Cyclotomic points on curves, Number theory for the millenium (Urbana, Illinois, 2000), I, A.K. Peters, (2002), 67–85. | MR | Zbl

[4] E. Bombieri and W. Gubler, Heights in Diophantine geometry, Cambridge Univ. Press, Cambridge, (2006). | MR | Zbl

[5] J. Bourgain, M. Z.  Garaev, S. V. Konyagin and I. E. Shparlinski, On the hidden shifted power problem, SIAM J. Comp., 41, (2012), 1524–1557. | MR

[6] J. F. Burkhart, N. J. Calkin, S. Gao, J. C. Hyde-Volpe, K. James, H. Maharaj, S. Manber, J. Ruiz and E. Smith, Finite field elements of high order arising from modular curve, Designs, Codes and Cryptography, 51, (2009), 301–314. | MR | Zbl

[7] M.-C. Chang, Order of Gauss periods in large characteristic, Taiwanese J. Math., 17, (2013), 621–628. | MR

[8] M.-C. Chang, Elements of large order in prime finite fields, Bull. Aust. Math. Soc, 88, (2013), 169–176. | MR | Zbl

[9] Q. Cheng, S. Gao and D. Wan, Constructing high order elements through subspace polynomials, Proc. 23rd ACM-SIAM Symposium on Discrete Algorithms, SIAM Press, (2012), 1457–1463. | MR

[10] D. A. Cox, J. Little and D. O’Shea, Ideals, varieties, and algorithms, Springer-Verlag, (1992). | MR | Zbl

[11] C. D’Andrea, T. Krick and M. Sombra, Heights of varieties in multiprojective spaces and arithmetic Nullstellensätze, Annales Sci. de l’ENS, 46, (2013), 549–627. | MR

[12] P. Erdős and R. Murty, On the order of a(modp), Proc. 5th Canadian Number Theory Association Conf., Amer. Math. Soc., Providence, RI, (1999), 87–97. | Zbl

[13] Z. Dvir, J. Kollár and S. Lovett, Variety evasive sets, Comp. Complex., (to appear). | MR

[14] K. Ford, The distribution of integers with a divisor in a given interval, Annals Math., 168, (2008), 367–433. | MR | Zbl

[15] J. von zur Gathen and I. E. Shparlinski, Gauss periods in finite fields, Proc. 5th Conference of Finite Fields and their Applications, Augsburg, 1999, Springer-Verlag, Berlin, (2001), 162–177. | MR | Zbl

[16] T. Krick, L. M. Pardo and M. Sombra, Sharp estimates for the arithmetic Nullstellensatz, Duke Math. J., 109, (2001), 521–598. | MR | Zbl

[17] M. Laurent, Équations diophantiennes exponentielles, Invent. Math., 78, (1984), 299–327. | MR | Zbl

[18] L. Leroux, Computing the torsion points of a variety defined by lacunary polynomials, Math. Comp., 81, (2012), 1587–1607. | MR | Zbl

[19] R. Popovych, Elements of high order in finite fields of the form 𝔽 q [x]/Φ r (x), Finite Fields Appl., 18, (2012), 700–710. | MR | Zbl

[20] R. Popovych, Elements of high order in finite fields of the form 𝔽 q [x]/(x m -a), Finite Fields Appl., 19, (2013), 86–92. | MR | Zbl

[21] V. Shoup, Searching for primitive roots in finite fields, Math. Comp., 58, (1992), 369–380. | MR | Zbl

[22] I. E. Shparlinski, On primitive elements in finite fields and on elliptic curves, Matem. Sbornik, 181, (1990), 1196–1206 (in Russian). | MR | Zbl

[23] I. E. Shparlinski, Approximate constructions in finite fields, Proc. 3rd Conf. on Finite Fields and Appl., Glasgow, 1995, London Math. Soc., Lect. Note Series, 233, (1996), 313–332. | MR | Zbl

[24] I. Shparlinski, On the multiplicative orders of γ and γ+γ -1 over finite fields, Finite Fields Appl., 7, (2001), 327–331. | MR | Zbl

[25] J. F. Voloch, On the order of points on curves over finite fields, Integers, 7, (2007), Article A49, 4 pp. | MR | Zbl

[26] J. F. Voloch, Elements of high order on finite fields from elliptic curves, Bull. Aust. Math. Soc., 81, (2010), 425–429. | MR | Zbl

[27] U. Zannier, Lecture notes on Diophantine analysis, Publ. Scuola Normale Superiore, Pisa, (2009). | MR | Zbl

[28] U. Zannier, Some problems of unlikely intersections in arithmetic and geometry, Priceton Univ. Press, Priceton, (2012). | MR | Zbl

Cited by Sources: